Hypoglycemia – Symptoms and causes

49
hypoglycemia diabetes

This is a condition which is caused by a very low level of blood sugar (called glucose) which is the main energy source of our bodies. This condition is often related to the treatment of diabetes. But also there are some cases, when a variety of conditions, many rare, can cause low blood sugar in people who do not have diabetes. The hypoglycemia is not a disease itself. This is an indicator of a health problem.

The immediate treatment of hypoglycemia is necessary when the blood sugar levels are 3.9 millimoles per liter (mmol/L) or below or they are at 70 milligrams per deciliter (mg/dL). The treatment is involving quick steps to get your blood sugar levels back into a normal range, either high – sugar foods or drinks with medications. The long – term treatment requires identifying and treating the underlying cause of hypoglycemia.

hypoglycemia symptoms

Hypoglycemia Symptoms

If the blood sugar levels become too low, then the signs and symptoms can include:

  • Crying out during sleep
  • Tingling sensation around the mouth
  • Irritability
  • Hunger
  • Sweating
  • Anxiety
  • Shakiness
  • Pale skin
  • Fatigue
  • An irregular heart rhythm

When the hypoglycemia worsens, then the signs and symptoms can include:

  • Loss of consciousness
  • Seizures
  • Visual disturbances, such as blurred vision
  • Abnormal behavior, confusion or both, such as the inability to complete routine tasks

Those people who have severe hypoglycemia can appear as if they are intoxicated. They can slur their words and they can move clumsily.

Hypoglycemia Causes

It happen when the blood sugar (called glucose) level falls too low. There are different reasons why this can happen and the most common is the side effects of drugs which are used to treat diabetes.

  1. Possible causes, with diabetes: Those people who have diabetes may not make enough insulin (type 1 diabetes) or they can be less responsive to it (type 2 diabetes). As a result of this, glucose tends to build up in the bloodstream and this can reach dangerously high levels. To correct this problem, a person who suffers from diabetes can take insulin or other drugs to lower the blood sugar levels. But if you are taking too much insulin or other diabetes medications can cause your blood sugar level to drop too low which is causing hypoglycemia. Also, It can happen if you do not eat as much food as usual after taking diabetes medication or if you exercise more than normally you would.
  2. Possible causes, without diabetes: It is known that hypoglycemia can happen in people without diabetes and this is less common. Here are some causes for it:
  • Hormone deficiencies: There are some disorders of the adrenal glands and the pituitary gland can result in a deficiency of key hormones which can result in glucose production. Also, children can experience hypoglycemia if they have a deficiency of growth hormone.
  • Insulin overproduction: Insulinoma is a rare tumor of the pancreas which can cause overproduction of insulin which is resulting in it. Also, other tumors can result in excessive production of insulin – like substances. It is known that the enlargement of beta cells of the pancreas which are producing insulin (called nesidoblasostis) can result in excessive insulin release causing hypoglycemia.
  • Some critical illnesses: It is known that severe illnesses of the liver, such as severe hepatitis, can cause hypoglycemia. When you have some disorders of the kidney, then they can keep your body from properly excreting medications and this can affect your glucose levels due to a buildup of those medications. The long – term starvation, which can happen in the eating disorder anorexia nervosa, can result in the depletion of substances that your body needs to generate glucose and this is causing hypoglycemia.
  • Excessive alcohol consumption: If you are drinking a lot without eating, then it can block your liver from releasing stored glucose into your bloodstream which will cause hypoglycemia.
  • Medications: If you take someone else oral diabetes medications accidentally, then it can cause hypoglycemia. Also, other medications can cause hypoglycemia, especially in children and in people who have kidney failure.

LEAVE A REPLY

Please enter your comment!
Please enter your name here

This site uses Akismet to reduce spam. Learn how your comment data is processed.